Chaparral dangerous

share page

Share this with your friends

People should not take the herbal product chaparral because it has been associated with acute toxic hepatitis, a severe liver illness, FDA warned Dec. 10, 1992. Patients with underlying liver damage who take the herb or products containing it could face severe irreversible liver damage, even death. FDA advised consumers:

* If you are taking chaparral, stop immediately.
* If have taken chaparral and know you have liver disease or another serious disease, see your doctor immediately.
* If you have taken chaparral and you have also been consuming even a moderate amount of alcohol or you're not feeling well in general or have fatigue, discolored bowel movements, or yellowing of the skin (jaundice), see your doctor and ask for liver-function tests.
* If you have taken chaparral and are feeling well but are nevertheless concerned, you may still wish to talk to your doctor.

Chaparral is used in teas, capsules and tablet preparations purported to "cleanse" the bloodstream, delay aging, and treat certain skin conditions. It is derived from ground leaves of the creosote bush (Larrea tridentata), which grows in American Southwest deserts.

In late August and early September 1992, FDA and the national Centers for Disease Control and Prevention learned that two people who consumed chaparral consistently for several weeks had developed severe jaundice and abdominal pain. CDC discussed these cases in its Morbidity and Mortality Weekly Report of Oct. 30, 1992.

In these two cases, and a third reported Nov. 13, the patients apparently recovered quickly after they got medical treatment and stopped taking the chaparral. In a fourth case, reported Dec. 4, a person developed liver and kidney failure after taking unknown quantities of the herb. This patient had preexisting liver damage, but medical experts ruled it out as the cause of the current illness.

FDA continues to investigate to obtain more information about chaparral and the extent and patterns of use.

Doctors who believe their patients may have adverse reactions to chaparral should notify FDA by calling Lori A. Love, M.D., Ph.D., at (202) 205-4198 or (202) 205-4561, 9 a.m. to 5 p.m., Eastern time, Monday through Friday. At other times, or if Love is unavailable, they may call FDA's 24-hour Emergency Operations Line, (301) 443-1240.

Share this with your friends